“Doctor’s Choice” Pain Reliever Is a Leading Cause of Poisoning Worldwide
Lurking in the medicine cabinet of most homes in America is the “doctor’s choice” of pain reliever that people reach for time and time again to alleviate aches and pains as well as fever. Since it is not a narcotic, many people trust it and are unaware of its dangers. This drug that is a leading cause of global poisoning is Tylenol.
New Tylenol Cap Will Have Warning Label
Tylenol, or acetaminophen, can cause severe liver damage and is responsible for sending 56,000 people per year to the emergency room. In an effort to reduce the accidental overdose, the drug’s manufacturer, Johnson & Johnson, will soon put a new warning label on the caps of their Extra Strength Tylenol bottles saying, “Contains acetaminophen. Always read the label.”
The Food and Drug Administration sets the maximum daily dose limit of acetaminophen for adults at 4,000 milligrams. One Extra Strength Tylenol has 500 mg.
Part of the overdose problem is that the active ingredient in Tylenol, acetaminophen, is also sold generically in addition to being present in more than 600 over-the-counter and prescription medications. As consumers taking more than one medication containing acetaminophen can unknowingly exceed the maximum dose, they should apprise their doctor and pharmacist of all the medications they take. Consumers should also take care not to mix Tylenol with alcohol.
The Public Underestimates the Grave Risks of Tylenol
Just how dangerous is Tylenol? The reality is chilling. A recent study by ProPublica, an independent newsroom, estimates that the accidental overdose of acetaminophen causes 150 deaths per year. Moreover, in another investigation where researchers compiled a list of drugs most commonly associated with fatalities, acetaminophen ranked #5.
A poll commissioned by ProPublica and This American Life also found the public underestimates the dangers and needs to be better educated about the risks of the drug. Researchers interviewing 1,003 adults discovered 35 percent believed mixing Tylenol with medications containing acetaminophen was safe, a misconception that could easily lead to an overdose. Equally disturbing, 51 percent were unaware of the drug’s safety warnings and a significant percentage did not know the symptoms indicative of an overdose. In light of these findings, researchers believe educating the public on the risks of Tylenol could save lives.
What Can You Do to Avoid Tylenol Poisoning?
Keep track of how much acetaminophen you take per day, being careful not to exceed the 4,000 mg per day maximum dose. Since this drug is contained in so many medications, seek out a health professional who can review the list of drugs on your daily regimen.
To avoid the need for pain management through dangerous drugs, Dr. Kevin Passero of Live in the Now recommends engaging in regular exercise and eating anti-inflammatory foods. Pursuing a healthful lifestyle will enhance general health, thus helping you recover from an injury quicker and reducing the need for pain medications, he adds.
Mary West is a natural health enthusiast, as she believes this area can profoundly enhance wellness. She is the creator of a natural healing website where she focuses on solutions to health problems that work without side effects. You can visit her site and learn more at http://www.alternativemedicinetruth.com. Ms. West is also the author of Fight Cancer Through Powerful Natural Strategies.